Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 59, NWS Tallahassee, FL

April 9, 1998Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 9, 1998, 3:42 AM EDT for Wakulla County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1998, 3:42 AM EDT (07:42 UTC)
Expired
Apr 9, 1998, 4:15 AM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 28 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:30 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 090742 RRA
SVRTLH
FLC129-090815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 AM EDT THU APR 9 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHERN FLORIDA

   ...WAKULLA COUNTY

AT 339 AM EDT... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM JUST NORTH OF PANACEA MOVING NORTHEAST AT 60 MPH.
LARGE HAIL IS LIKELY WITH THIS STORM.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
ST MARKS                  BY 350 AM EDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL.t..DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:42 PM EDT, 7 hours earlier.

Area forecast discussion, Apr 8, 8:42 PM EDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
842 PM EDT WED APR 8 1998

EVEN THOUGH KTLH AND KEVX RADARS ARE NOT DETECTING ANY SIGNIFICANT
SHOWERS...AND MOST OF THE SVR WX IS TO THE N OF CWA...I THINK CRNT
ZONES STILL LOOK FINE (SINCE WE ARE STILL IN THE WARM SECTOR...AND
THE FNT IS WELL TO OUR W). THE ONLY CHANGES I MIGHT MAKE WOULD BE
TO CHANGE THE WORDING TO INDICATE THAT THE BULK OF SHWRS/TSTMS WILL
OCCUR LATE TONITE. SO...WILL CONTINUE TO MONITOR TEMPS AND RADARS
AND WILL UPDATE BIG BEND ZONES LATER IF NECESSARY.

MOLLERE

In the hours before

Local storm report, Apr 9, 2:51 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 AM EDT THU APR 09 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    TIFTON                    GA   .75 INCH HAIL
04/09/98   TIFT                           MARBLE TO DIME SIZED HAIL
                                          COVERING THE GROUND.

0110 AM    OCILLA                    GA   .88 INCH HAIL
04/09/98d   IRWIN                          NICKEL SIZED HAIL AT
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:39 PM EDTSevere Thunderstorm WarningTAEJackson31 min
Apr 9, 4:28 AM EDTSevere Thunderstorm WarningTAEMadison32 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.